Toggle Main Menu Toggle Search

Open Access padlockePrints

A geometric characterization of the symmetrized bidisc

Lookup NU author(s): Professor Jim Agler, Dr Zinaida LykovaORCiD, Professor Nicholas Young



This work is licensed under a Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International License (CC BY-NC-ND).


The symmetrized bidisc \[G \stackrel{\rm{def}}{=}\{(z+w,zw):|z|<1,\ |w|<1\}\]has interesting geometric properties. While it has a plentiful supply of complex geodesics and of automorphisms, there is nevertheless a unique complex geodesic $\mathcal{R}$ in $G$ that is invariant under all automorphisms of $G$. Moreover, $G$ is foliated by those complex geodesics that meet $\mathcal{R}$ in one point and have nontrivial stabilizer.We prove that these properties, together with two further geometric hypotheses on the action of the automorphism group of $G$, characterize the symmetrized bidisc in the class of complex manifolds.

Publication metadata

Author(s): Agler J, Lykova ZA, Young NJ

Publication type: Article

Publication status: Published

Journal: Journal of Mathematical Analysis and Applications

Year: 2019

Volume: 473

Issue: 2

Pages: 1377-1413

Print publication date: 15/05/2019

Online publication date: 16/01/2019

Acceptance date: 09/01/2019

Date deposited: 10/01/2019

ISSN (print): 0022-247X

Publisher: Elsevier


DOI: 10.1016/j.jmaa.2019.01.027


Altmetrics provided by Altmetric


Funder referenceFunder name